Minnesota, 2004

Hail in Minnesota, March 25, 2004

March 25, 2004 · NWS FGF · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 25, 5:45 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 25, 5:45 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 AM CST THU MAR 25 2004

UPDATED TO MENTION THUNDERSTORMS IN ERN ND THIS MORNING.  RUC SFC
ANALYSIS SHOWS AREA OF -2C SHOWALTERS IN SE ND WITH GOOD 85H WARM
ADVECTION.  EXPECT THIS BATCH ELEVATED CONVECTION TO WEAKEN AFTER
SUNRISE

-------------
EARLY MORNING AFD BELOW

.DISCUSSION...
A COMPLEX FCST UPCOMING WITH SOME SIGNIFICANT MODEL DIFFERENCES IN
00Z RUNS MAKING CONFIDENCE IN PCPN TIMING AND TEMPS LOWER THAN
NORMAL.

LOW WAS IN SOUTH CENTRAL NEBRASKA AT 08Z WITH A WARM FRONT MOVING
SLOWLY NORTHWARD HAVING JUST PASSED SIOUX FALLS BTWN 07Z AND 08Z.
TEMP/DEW PT ROSE 10 DEGREES...WITH MID 50 DEW PTS SOUTHWARD FROM FSD
INTO KS WHERE SOME 60 DEW PTS WERE OCCURRING.  FCST CHALLENGE FOR
TODAY IS TWO FOLD.  500 MB SHORT WAVE AND ASSOC SFC LOW MOVING
ACROSS SRN SASK WILL MOVE NORTH OF THE FCST AREA WITH ASSOC SFC COLD
FRONT MOVING INTO THE RED RIVER VALLEY AROUND MIDDAY. AREA OF RAIN
SHOWERS AND ISOLD THUNDER IN NW ND SHOULD MOVE ENE AND BRUSH DVL
ZONE BUT MAINLY BE IN CANADA.  SECOND IS SURGE OF MOIST AIR WILL
MOVE INTO WCNTRL MN THIS AFTN SETTING THE STAGE FOR THUNDER
POSSIBILITIES AS COLD FRONT ASSOC WITH CANADIAN SHORT WAVE MOVES
INTO THE AREA.  HIT THE POPS HARDEST IN DVL ZONE FOR THIS MORNING
AND FOR THIS AFTN IN WCNTRL MN.  IN BETWEEN CHC OF PCPN IS MUCH LESS
TOO MUCH UNCERTAINITY TO REMOVE 30 POP FROM FARGO/GRAND
FORKS/BAUDETTE AREAS.  TEMPS TODAY COULD AGAIN VERY WIDLY...WITH
SOME 60S AGAIN PSBL (PROVIDED SOME SUN OCCURS) IN THE FAR SOUTHERN
AREAS WHILE NRN AREAS SHOULD RISE INTO THE 40S AS SNOWCOVER IS
GRADUALLY EATEN AWAY.

WEAK HIGH MOVES TO OUR NORTH TONIGHT...ADVECTING IN LOW LEVEL COLDER
AIR.  THIS SETS THE STAGE FOR FRIDAY POTENTIAL TEMP BUSTER.  NGM AND
ETA SFC TEMPS FRIDAY INTO FRI NIGHT ARE EXTREMELY COLD...KEEPING NE
ND AND FAR NW MN IN THE 30S...WHILE SHOWING A STRONG WARM FRONT
ALONG SD/ND BORDER INTO CNTRL MN.  THIS SEEMS PRETTY RADICAL...BUT
NONETHELESS ON FRIDAY EASTERLY WINDS WILL DEVELOP ON BACKSIDE OF
HIGH AND AIRMASS AT THE SFC IS COLDER SO AFTER COORD WITH OTHER
OFFICES CUT TEMPS ABOUT 5 DEGREES OR SO.  00Z ETA WAS WAY TOO FAST
WITH SYSTEM AND MOISTURE RETURN HAVING PCPN BREAKING OUT FRIDAY AFTN
OVER ERN ND.  SEE 06Z ETA MUCH BETTER WITH PCPN NOT BREAKING OUT TIL
AFTER 00Z SAT.  THUS KEPT FRIDAY DRY AND THEN BROUGHT SHOWERS AND
THUNDERSTORMS IN FRIDAY NIGHT.  STRONG ELEVATED INSTABILTYY WILL
DEVELOP OVER COLDER SFC AIR WITH INGREDIENTS IN PLACE FOR ELEVATED
THUNDER AND PSBL HAILERS TO DEVELOP 06Z-12Z SAT OVER ERN ND AND
NW/WCNTRL MN. AREA WILL BE VERY STABLE IN THE LOW LEVELS NORTH OF
THE SFC WARM FRONT...BUT 850MB JET OF 50-65KTS WILL ADVECT IN TONS OF
85H MOISTURE AND WARMTH OVER COLD SFC. WILL GO WITH SLOWER GFS SOLN
FOR SATURDAY...BUT STILL HAVE MAIN FRONT PASSING THE VALLEY AROUND
18Z AND INTO CNTRL MN BY 00Z SUN.  SET UP IS GOOD FOR HEAVY RAIN AND
WILL RE-ISSUE ESF THAT WAS SENT OUT BY DAYSHIFT ON WEDNESDAY.  DAY 2
QPF FROM HPC SEEMS UNDERDONE CONSIDERING OVER 1 INCH PWAT WHICH IS
VERY HIGH FOR THIS TIME OF YEAR.

BROUGHT IN CLEARING LATER SAT NIGHT INTO SUNDAY.  LOOKS LIKE DRY AND
MILD PATTERN FOR EARLY NEXT WEEK WITH NEXT CANADIAN COLD FRONT DUE
ON WEDNESDAY.  THIS IS ALOT SLOWER THAN PREV FCST HAD SO AFTER COORD
MADE ADJUSTMENTS TO DROP PCPN MON NIGHT-TUESDAY NIGHT AND ADD PCPN
WED-WED EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Mar 25, 6:05 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CST THU MAR 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241530-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER EASTERN NORTH DAKOTA THIS
MORNING AND OVER WEST CENTRAL MINNESOTA THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED AND RAINFALL AMOUNTS TODAY WILL BE UNDER ONE
QUARTER INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL LIKELY DEVELOP OVER THE AREA FRIDAY NIGHT AFTER
MIDNIGHT AND CONTINUE INTO SATURDAY.  ISOLATED THUNDERSTORMS MAY
BECOME BRIEFLY SEVERE AND PRODUCE HAIL TO ONE INCH IN DIAMETER.  THE
MAIN PROBLEM FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY
RAINFALL ON TOP OF FROZEN GROUND.  ONE TO LOCALLY TWO INCHES OF RAIN
MAY FALL OVER MUCH OF THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY
AND THIS RAIN WILL RUNOFF INTO AREA STREAMS AND RIVERS CAUSING QUICK
RISES. ALSO PONDING OF WATER IN FIELDS WILL BE LIKELY.  THE LOW
CAUSING THIS RAIN WILL MOVE ACROSS SOUTH DAKOTA TO NEAR THE FARGO
AREA BY SATURDAY AFTERNOON...THEN INTO MINNESOTA BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

The radar

The Minneapolis radar (KMPX), 206 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Grant

When
March 25, 8:59 AM CST
Where
Grant County, Hoffman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -95.800

Hail, Otter Tail

When
March 25, 9:45 AM CST
Where
Otter Tail County, 1 mi N of Deer Creek
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.417, -95.317

Hail, Wadena

When
March 25, 10:10 AM CST
Where
Wadena County, Sebeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.633, -95.100

Hail, Otter Tail

When
March 25, 10:32 AM CST
Where
Otter Tail County, 3 mi SE of Parkers Prairie
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -95.267

Hail, Otter Tail

When
March 25, 10:45 AM CST
Where
Otter Tail County, 3 mi SSE of Wrightstown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.250, -95.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389694, 5389695, 5389696, 5389697, 5389698.